West Virginia, 2018Flash Flooding and Flooding in West Virginia, June 1 to 2, 2018
June 1 to 2, 2018 · NWS LWX · 28 events in 7 counties and zones
Heavy rain of 1 to 4 inches fell on June 1st across the eastern West Virginia panhandle, causing flooding and a few instances of flash flooding in Hampshire County. Flooding continued into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain of 1 to 4 inches fell on June 1st across the eastern West Virginia panhandle, causing flooding and a few instances of flash flooding in Hampshire County. Flooding continued into the overnight hours. Then, persistent rain on the 2nd renewed the flooding, along with isolated flash flooding in and near Pendleton County, where over three inches of rain was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 2:09 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 1, 2:09 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Fri Jun 1 2018
.SYNOPSIS...
A cold front will approach the region from the northwest later today
and stall nearby through Saturday. Low pressure will develop along
the front off of the Virginia coast late Saturday and remain into
Sunday. Low pressure will move away Monday, another front
approaches Tuesday and high pressure builds behind it through
mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A lot of more sunshine today than the past couple of days as
clouds have break over most of our area. A generally light flow
is observed over our region with a quiet radar at this moment.
Precipitable water is expected to remain around 1.5 to 2 inches this
afternoon and into the evening hours while a shortwave axis
approaches our area into tonight. In terms on CAPE, values are decent
between 1000 to 2000 J/kg, the shear is minimal. Looking into a
late afternoon start on precip for areas west and progressing
east into the metro areas in the evening hours, not too confident
on anything severe. However, heavy rain is still possible.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday trough axis pushes through our area and low
pressure develops off of the Virginia coast. Guidance is still
in disagreement on how deep the trough and the upper low is and
when it reflects at the surface. Surface low stalls and
intensifies off of the coast Saturday into Sunday. Rain showers
and thunderstorms are still possible both days, especially
enhanced with diurnal heating. Thunderstorms most likely
Saturday but depending how soon precipitations starts. As the
system stalls off of the coast, we are looking into slow moving
storms and with PWAT between 1.5 and 2 inches, heavy rain is
possible and flood concerns continue. Northerly flow will be
advecting colder air into our region during the weekend. High
temperatures will be near 80 on Saturday and near 70 on
Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday morning, the aforementioned surface low will be
somewhere off of the Delmarva Peninsula. This will still allow
for some moisture flow off the Atlantic, bringing a continued
chance for some showers. The difference among the deterministic
models is the location of another strong upper level system
moving out of the Great Lakes. The European deterministic model
suggests that this upper level feature should slide just to our
north, with rain chances ending Monday around midday. However,
the GFS brings this system a little farther south, allowing for
it to absorb the previous upper low over Delmarva to the north,
and the associated surface low along with it. Essentially, this
would mean a more extended period of rain chances through Monday
evening. However, neither really hints at heavy rain potential,
but rather just scattered showers. Temperatures will remain
below average, with highs only in the middle 70's.
A surface low, associated with the aforementioned strong upper low,
will dive out of Ontario into the northeast on Tuesday. This should
drag a cold front across the region Tuesday afternoon. Models vary
on whether or not there will be showers associated with this front,
but even those that do show rain have very little accumulation. High
temperatures will remain below average, with highs only slightly
warmer than on Monday.
High pressure finally returns to the region Wednesday and Thursday,
in the wake of the cold front. This should bring a period of dry
weather to the region. A gradual warming trend will begin through
the end of the long term period, with upper 70's possible for high
temperatures by Thursday.
&&
.AVIATION /FRIDAY THROUGH WEDNESDAY/...
VFR conditions observed over most terminals this afternoon.
Expecting conditions to remain VFR until showers and
thunderstorms arrive late this afternoon/evening with a
scattered coverage and increasing into the night hours. More
numerous showers are expected on Saturday and into Sunday,
therefore more widespread restrictions are possible. Hard to
specify timing of restrictions this far out.
On Monday and Tuesday, expect VFR conditions throughout the period.
&&
.MARINE...
Winds are expected to remain below small craft criteria this
afternoon, overnight and into Saturday with
showers/thunderstorms possible. Winds will be on the increase
Saturday night as a low pressure system intensifies offshore.
This may require a small craft advisory over the waters. Winds
will be decreasing on Sunday night.
For Monday and Tuesday, expect winds to stay below SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
Hazardous weather outlook, Jun 1, 4:23 AM EST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
523 AM EDT Fri Jun 1 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
523 AM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous rounds of showers and thunderstorms capable of heavy
rain are expected Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per established
protocols.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
523 AM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous rounds of showers and thunderstorms capable of heavy
rain are anticipated Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per
established protocols.
HTS
Flood, Hardy
- When
- June 1, 6:26 PM EST to 7:30 PM EST
- Where
- Hardy County, 2.93 mi W of The Parren Place to 2.83 mi W of The Parren Place
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.004, -79.004
A landslide triggered by heavy rain, along with associated floodwaters, caused the closure of US 220 just south of Moorefield near the Valley View Golf Club.
Flood, Hampshire
- When
- June 1, 8:32 PM EST to 9:30 PM EST
- Where
- Hampshire County, 0.83 mi N of Millesons Mill to 0.85 mi N of Millesons Mill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.442, -78.679
Water surrounded a residence in the 13500 block of Springfield Pike.
Flash Flood, Hampshire
- When
- June 1, 8:45 PM EST to 10:45 PM EST
- Where
- Hampshire County, 2.83 mi N of Points to 2.87 mi N of Points
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.471, -78.621
Swift water rescue of two people and a dog from a car trapped in high rushing water near the intersection of Lake Ferndale Drive and Campbell Road near Points.
Flash Flood, Hampshire
- When
- June 1, 9:02 PM EST to 11:00 PM EST
- Where
- Hampshire County, 1.71 mi WSW of Creekvale to 1.68 mi WSW of Creekvale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.418, -78.578
A residence was reported to be surrounded by high rushing water in the 5500 block of Slanesville Pike.
Flood, Berkeley
- When
- June 1, 9:06 PM EST to 11:00 PM EST
- Where
- Berkeley County, 1.42 mi NNE of Martinsburg to 1.44 mi NNE of Martinsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.469, -77.959
High water on Rothwell Avenue approached homes in the 200 block.
Flood, Berkeley
- When
- June 1, 9:30 PM EST to 11:30 PM EST
- Where
- Berkeley County, Bedington to 0.05 mi SE of Bedington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.520, -77.900
Bedington Road flooded and closed.
Flood, Berkeley
- When
- June 1, 9:30 PM EST to 11:30 PM EST
- Where
- Berkeley County, 0.52 mi WSW of Berkeley to 0.51 mi WSW of Berkeley
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.496, -77.938
Portions of Berkeley Station Road were flooded by high water.
Flood, Hampshire
- When
- June 1, 9:40 PM EST to 11:30 PM EST
- Where
- Hampshire County, 0.67 mi N of Slanesville to 0.78 mi N of Slanesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.380, -78.531
Slanesville Pike flooded and closed near Slanesville.
Flood, Hampshire
- When
- June 1, 9:40 PM EST to 11:30 PM EST
- Where
- Hampshire County, 0.29 mi NNE of Springfield to 0.31 mi NE of Springfield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.453, -78.697
Springfield Pike flooded and closed near Springfield.
Flood, Hampshire
- When
- June 1, 9:40 PM EST to 11:30 PM EST
- Where
- Hampshire County, 4.51 mi NW of Bloomer
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.424, -78.443
Paw Paw Road flooded and closed near Forks of Cacapon.
Flood, Hampshire
- When
- June 1, 9:40 PM EST to 11:30 PM EST
- Where
- Hampshire County, 1.84 mi WSW of Levels to 1.81 mi WSW of Levels
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.467, -78.580
Jersey Mountain Road flooded and closed between Levels and Points.
Flood, Morgan
- When
- June 1, 9:45 PM EST to 11:45 PM EST
- Where
- Morgan County, 0.9 mi E of Paw Paw to 0.86 mi E of Paw Paw
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.528, -78.453
Several roads flooded and closed near Paw Paw.
Flood, Morgan
- When
- June 1, 9:45 PM EST to 11:45 PM EST
- Where
- Morgan County, 0.7 mi W of Omps to 0.68 mi W of Omps
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.501, -78.293
US 522 flooded near the entrance to Cacapon State Park.
Flood, Berkeley
- When
- June 1, 10:43 PM EST to 11:45 PM EST
- Where
- Berkeley County, 0.39 mi SSW of Hainesville to 0.4 mi S of Hainesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.525, -77.922
A vehicle stalled in high standing water on US 11 near Hoke Run in the 4000 block. The driver self-rescued but water continued to rise after the evacuation.
Flood, Berkeley
- When
- June 2, 12:56 AM EST to 3:00 AM EST
- Where
- Berkeley County, 1.79 mi SSW of Tomahawk to 1.71 mi SSW of Tomahawk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.506, -78.062
Water covered Swinging Bridge Road near Sapwood Drive. Three trees were also reported down in the same area, likely due to the floodwaters.
Flood, Morgan
- When
- June 2, 1:15 AM EST to 3:15 AM EST
- Where
- Morgan County, 0.5 mi ENE of Stotlers Xrds to 0.53 mi E of Stotlers Xrds
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.502, -78.211
Portions of Posey Hollow Road were flooded and closed.
Flood, Morgan
- When
- June 2, 1:15 AM EST to 3:15 AM EST
- Where
- Morgan County, 0.22 mi NNE of Largent to 0.21 mi NNE of Largent
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.483, -78.378
Flooding forced the closure of West Virginia Route 9 near Largent.
Flood, Berkeley
- When
- June 2, 1:25 AM EST to 3:15 AM EST
- Where
- Berkeley County, 1.42 mi WSW of Johnstown to 1.39 mi WSW of Johnstown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.572, -78.055
Water reported over the bridge on Tilhance Road at the Tilhance Creek crossing.
Flood, Berkeley
- When
- June 2, 7:42 AM EST to 9:00 AM EST
- Where
- Berkeley County, 1.54 mi ENE of Johnstown to 1.57 mi ENE of Johnstown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.588, -78.003
Allensville Road flooded near Back Creek.
Flood, Grant
- When
- June 2, 11:16 AM EST to 1:00 PM EST
- Where
- Grant County, 3.37 mi SSW of Landes to 3.33 mi SSW of Landes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.856, -79.226
US 220 was flooded with water 2 to 3 feet deep near the Grant Pendleton County border.
Flash Flood, Pendleton
- When
- June 2, 11:30 AM EST to 1:30 PM EST
- Where
- Pendleton County, 1.01 mi WNW of Brushy Run to 1.06 mi WNW of Brushy Run
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.836, -79.247
Rising water on Brushy Run forced evacuations of several structures.
Flood, Pendleton
- When
- June 2, 12:00 PM EST to 2:00 PM EST
- Where
- Pendleton County, 2.56 mi ENE of Franklin to 2.53 mi ENE of Franklin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -79.290
US 33 flooded and closed east of Franklin.
Flood, Hardy
- When
- June 2, 2:10 PM EST to 4:00 PM EST
- Where
- Hardy County, 0.83 mi E of Kessel
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.069, -79.014
Darlington School Road flooded and closed.
Flood, Grant
- When
- June 2, 2:13 PM EST to 4:00 PM EST
- Where
- Grant County, 0.97 mi NNW of Hiser to 0.99 mi NNW of Hiser
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.983, -79.125
Franklin Pike flooded and closed south of Petersburg. Voluntary evacuations in the area.
Flood, Grant
- When
- June 2, 2:13 PM EST to 4:00 PM EST
- Where
- Grant County, 1.11 mi SW of Hiser to 1.09 mi SSW of Hiser
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.957, -79.133
North Mill Creek Road flooded and closed, with voluntary evacuations of the area.
Flood, Pendleton
- When
- June 2, 2:15 PM EST to 4:15 PM EST
- Where
- Pendleton County, 2.41 mi SSE of Ruddle to 2.43 mi SSE of Ruddle
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.686, -79.289
Keyser Gap Road closed due to flooding.
Flood, Jefferson
- When
- June 2, 5:45 PM EST to 7:45 PM EST
- Where
- Jefferson County, 0.41 mi NW of Engle to 0.43 mi NW of Engle
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.355, -77.785
Kidwiler Road flooded and closed in the 700 block.
Flood, Jefferson
- When
- June 2, 5:49 PM EST to 8:00 PM EST
- Where
- Jefferson County, 0.25 mi N of Uvilla to 0.41 mi N of Uvilla
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.374, -77.800
Shepherdstown Pike (Route 230) flooded and closed north of French Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763490, 763492, 763493, 763494, 763495, 763496, 763497, 763498, 763499, 763503, 763504, 763506, 763507, 763508, 763509, 763510, 763512, 763513, 763514, 763515, 763516, 763517, 763518, 763519, 764133, 764134, 764135, 764136.